Drought, Westmoreland
- When
- August 1, 12:00 AM EST to August 31, 11:00 PM EST
- Where
- Westmoreland forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.311, -79.467 (the zone’s center; the record gives no point)
Severe Drought continued.
Severe Drought continued in Westmoreland and Fayette counties through the month of August and remained in place for September and October.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Severe Drought continued in Westmoreland and Fayette counties through the month of August and remained in place for September and October.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 31, 8:17 PM EST, 3 hours 43 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 917 PM EDT Wed Jul 31 2024 .SYNOPSIS... Showers and thunderstorms will be possible daily through the weekend with the best chance coming Friday night. A heavy rainfall threat exists each day along with a low end chance for severe thunderstorms. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... KEY MESSAGES: - Isolated convection expected through the night. - Warm and muggy conditions overnight. ------------------------------------------------------------------- Storms were struggling to get significant reflectivity above 20kft early in the evening, before a few storms managed to take advantage of the instability and DCAPE in the environment to create downburst-capable storms, leading to a few SPSs and warnings. Storms have now weakened and become less widespread. CAMs overall are not too bullish on overnight activity, but cannot rule out an isolated shower/storm overnight. Such activity is a bit more possible across the southern CWA, on any outflow from an MCS that is still expected to remain off to our south and west. Lingering instability, especially aloft, will keep convection possible. Severe risk should be quite low overnight, given storms' likely elevated nature. Away from the storms, a warm and muggy night is forecast. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... KEY MESSAGES: - Another MCS dives to our southwest Thursday with a conditional threat for damaging wind in our area. - Better chance for rain Thursday night into Friday. - Temperatures remain above average. ------------------------------------------------------------------- The upper level pattern remains similar on Thursday with northwest flow aloft prevailing, though ensemble 500 mb heights nudge upward slightly through the day as shortwave ridging passes through in between troughs to our west and east. At the surface, the remnants of, you guessed it, another MCS will be following a similar track to the previous couple days off to our south and west along the axis of highest instability. A similar environment will be in place to Wednesday with the best ensemble overlap of instability and shear south and west of Pittsburgh. The question remains whether or not storms develop. There is some better agreement in the models with development to some extent across our area in the afternoon perhaps aided by the lake breeze and remnant outflow from the MCS. We will face another conditional damaging wind and heavy rainfall threat with PWAT values up around 1.5". A brief lull is favored shortly after sunset Thursday night, but things may ramp up again in the overnight period. Ensemble clusters exhibit good agreement in the speed and position of a deeper upper low slowly moving through the Midwest overnight Thursday night. Flow aloft will back southwesterly and draw in deeper layer moisture again saturating the profile with PWAT values rising up to 1.7-1.9". Unfavorable diurnal timing of a weak warm front should preclude much of a severe threat in our neck of the woods, but heavy rain will remain a possibility with weaker shear and tall CAPE profiles favoring efficient rainfall producers. Plenty of moisture will remain in place through the day on Friday in the warm sector to support better rain chances than we've seen so far this week with stronger upper diffluence as ensemble probability of measurable precip increases to 60+% across most of the area. Severe weather seems less likely with the thermal trough/upper level colder air to our west and better dynamics favored outside of our area on the south side of the upper low. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... KEY MESSAGES: - Slower upper trough will maintain periodic precipitation chances into the weekend. - Temperatures dip back closer to normal. ------------------------------------------------------------------- Ensemble clusters flatten out the upper low Saturday into Sunday as it slides through and the surface low spins near Lake Erie. While finer-scale details remain uncertain especially given the lower predictability near and short term, rain chances are favored to continue through the weekend until the upper trough clears the area and drier weather is favored to start the next work week. Some disagreement comes into view with the upper level pattern in terms of depth of the trough by late weekend and how fast heights begin to rise, but the consensus is that the pattern turns slightly more zonal, though still in west- northwest flow which would favor above normal temperature and periodic thunderstorm chances fueled by weak shortwave movement. && .AVIATION /01Z THURSDAY THROUGH MONDAY/... Rain chances increase for ZZV, HLG, and MGW sites into the early morning Thursday. CIG and VIS remain high for most sites, with the exception of FKL, DUJ, and MGW with a 20 percent chance of BR Thursday morning. Wind direction will change during the day beginning W and backing to WSW and SSW. Low probabilities of TS for areas west and north of PIT later in the day on Thursday if a stronger shortwave trough moves through. .Outlook... Continuing chances for RA and TS through Saturday. CIG and VIS restrictions only expected for clustered TS. Higher probability of TS Friday and Saturday ahead of a frontal boundary. Deeper troughing would bring higher probabilities of widespread RA into Saturday. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...MLB NEAR TERM...MLB/CL SHORT TERM...MLB LONG TERM...MLB AVIATION...Craven
Hazardous Weather Outlook National Weather Service Pittsburgh PA 329 PM EDT Wed Jul 31 2024 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029- 031-073>078-WVZ001>004-012-021-509>514-011930- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Washington-Greene-Westmoreland-Higher Elevations of Westmoreland- Fayette-Higher Elevations of Fayette-Indiana- Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 329 PM EDT Wed Jul 31 2024 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered showers and thunderstorms are possible Thursday and into the weekend and any may produce heavy rainfall resulting in localized flooding concerns especially in urban areas and areas that see several rounds of rain. There is also a Marginal Risk (1/5) for severe thunderstorms on Thursday and Friday with the primary hazard being damaging winds, though that will be conditional on thunderstorm development which is low confidence. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MLB
Special Weather Statement
National Weather Service Pittsburgh PA
703 PM EDT Wed Jul 31 2024
OHZ059-312330-
Belmont OH-
703 PM EDT Wed Jul 31 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BELMONT COUNTY
THROUGH 730 PM EDT...
At 703 PM EDT, Doppler radar was tracking a strong thunderstorm near
Powhatan Point, or 8 miles west of Moundsville, moving northeast at 5
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Moundsville, Shadyside, Glen Dale, and Neffs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3993 8099 4005 8082 3996 8075 3995 8076
3991 8076 3991 8077 3992 8079 3992 8081
3990 8081 3988 8079 3986 8093
TIME...MOT...LOC 2303Z 236DEG 5KT 3993 8091
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MilcarekSpecial Weather Statement
National Weather Service Pittsburgh PA
718 PM EDT Wed Jul 31 2024
OHZ058-059-068-312345-
Guernsey OH-Noble OH-Belmont OH-
718 PM EDT Wed Jul 31 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL GUERNSEY...WEST
CENTRAL BELMONT AND NORTHEASTERN NOBLE COUNTIES THROUGH 745 PM EDT...
At 718 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Barnesville, moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Barnesville, Quaker City, Salesville, and Fairview.
This includes Interstate 70 in Ohio between mile markers 190 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 8142 4010 8136 4008 8109 3989 8121
TIME...MOT...LOC 2318Z 296DEG 10KT 4004 8133
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CLSpecial Weather Statement
National Weather Service Pittsburgh PA
747 PM EDT Wed Jul 31 2024
OHZ059-WVZ003-004-010015-
Belmont OH-Marshall WV-Ohio WV-
747 PM EDT Wed Jul 31 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BELMONT...OHIO AND
MARSHALL COUNTIES THROUGH 815 PM EDT...
At 746 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bellaire, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wheeling, Martins Ferry, Bellaire, Bethlehem, Triadelphia, McMechen,
Bridgeport, Benwood, Brookside, Neffs, Elm Grove, and Sherrard.
This includes the following highways...
Interstate 70 in Ohio between mile markers 222 and 225.
Interstate 70 in West Virginia between mile markers 0 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4003 8084 4011 8078 4006 8055 3993 8064
TIME...MOT...LOC 2346Z 295DEG 8KT 4003 8072
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CLPreliminary Local Storm Report
National Weather Service Pittsburgh PA
807 PM EDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM Tstm Wnd Dmg 1 W Fairview 40.06N 81.26W
07/31/2024 Guernsey OH 911 Call Center
Tree down on I-70 at mile marker 196.
&&
Event Number PBZ2405806
CJMSpecial Weather Statement
National Weather Service Pittsburgh PA
839 PM EDT Wed Jul 31 2024
PAZ029-WVZ002-010115-
Washington PA-Brooke WV-
839 PM EDT Wed Jul 31 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WASHINGTON AND
BROOKE COUNTIES THROUGH 915 PM EDT...
At 838 PM EDT, Doppler radar was tracking a strong thunderstorm near
Avella, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Washington, Avella, Wolfdale, McGovern, Houston, Taylorstown, West
Middletown, Green Hills, and Meadow Lands.
This includes the following highways...
Interstate 70 in Pennsylvania between mile markers 8 and 17.
Interstate 79 in Pennsylvania between mile markers 39 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4021 8055 4031 8047 4025 8021 4008 8032
TIME...MOT...LOC 0038Z 295DEG 10KT 4022 8046
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CLSpecial Weather Statement
National Weather Service Pittsburgh PA
856 PM EDT Wed Jul 31 2024
PAZ029-010130-
Washington PA-
856 PM EDT Wed Jul 31 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WASHINGTON COUNTY
THROUGH 930 PM EDT...
At 856 PM EDT, Doppler radar was tracking a strong thunderstorm over
McGovern, or over Canonsburg, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
McMurray, Canonsburg, Gastonville, Cecil-Bishop, McGovern, Houston,
Hickory, Finleyville, and Meadow Lands.
This includes Interstate 79 in Pennsylvania between mile markers 40
and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4020 8001 4021 8031 4031 8032 4034 8020
4033 8018 4027 7998
TIME...MOT...LOC 0056Z 264DEG 17KT 4027 8023
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MilcarekThe national radar mosaic for the moment the first event began.
4 drought. Local standard time, as filed.
Severe Drought continued.
Severe Drought continued.
Severe Drought continued.
Severe Drought continued.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213960, 1213961, 1213962, 1213963.